Texas, 2008

Hail in Texas, February 16, 2008

February 16, 2008 · NWS OUN · 1 event in 1 county or zone

Showers and thunderstorms developed over western Texas and moved east during the early morning hours. A cold front moved through the region on the 15th, dropping temperatures into the 20s and 30s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed over western Texas and moved east during the early morning hours. A cold front moved through the region on the 15th, dropping temperatures into the 20s and 30s. Fortunately, temperatures in western north Texas remained near or just above freezing, with only light accumulations of ice reported. However, thunderstorms over Knox county were able to produce hail up to nickel-size. No damage was reported with the hail, but the slick streets did cause a few traffic accidents. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 3:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 16, 3:22 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
322 AM CST SAT FEB 16 2008

.DISCUSSION...
THIS ONES A MESS. CLOUDS AND PRECIP CHANCES THROUGH TONIGHT ARE
CERTAIN BUT SFC TEMPS AND PRECIP TYPE WILL PRESENT ENORMOUS
CHALLENGES. FZRA CURRENTLY CENTRAL/SW OK S/SE-WARD INTO PARTS OF
WESTERN N TX AND SCENTRAL/ECENTRAL OK. SFC TEMPS HOVERING CLOSE TO
BUT JUST BELOW FREEZING IN MOST OF THESE AREAS... AND LOW LEVELS ARE
SATURATED OR VERY NEARLY SO. EXPECT LITTLE CHANGE IN TEMPS THIS
MORNING... BUT ONLY A SLIGHT WARMUP WILL ALLEVIATE THE ICING
POTENTIAL. WITH MARGINAL TEMPS AND WARMER AIR ALOFT BEING BROUGHT
DOWN BY PRECIP... THINK MUCH OF THE RAIN WILL RUN OFF OF EXPOSED
SURFACES BEFORE FREEZING. THUS THE RISK OF SIGNIFICANT ICE
ACCUMULATIONS WILL LIKELY BE LIMITED DESPITE POTENTIAL FOR HEAVY
PRECIP BURSTS AND EMBEDDED CONVECTION. THUS WE WILL MAINTAIN THE
WINTER WX ADVISORY AS IT IS THROUGH 16Z... AND LOWER THE WINTER
STORM WARNING TO A FRZG RAIN ADVY FROM THE RED RIVER AREA OF SW OK/N
TX NE-WARD INTO THE OKC AREA THROUGH 18Z. FARTHER N... WINTER STORM
WARNING ALREADY OUT THROUGH 18Z SUNDAY AND THERE IS GREATER CONCERN
FOR SIGNIFICANT ICING OVER A LONGER DURATION AS DEWPOINTS/WETBULB
TEMPS ARE LOWER ACROSS MOST OF NW OK. TO SIMPLIFY THINGS AS MUCH AS
POSSIBLE... WE WILL RUN THE WARNING AREA THAT WAS ISSUED THROUGH
MIDDAY SUNDAY FROM THE CURRENT TIME AND MAINTAIN THE 18Z SUNDAY
EXPIRATION. ALTHOUGH NCENTRAL OK MAY WARM ABOVE FREEZING LATER
TODAY... MUCH OF THE REST OF THE WARNING AREA MAY FLIRT WITH 32 OR
REMAIN BELOW IT FOR MUCH OF THE DAY... PERHAPS INTO THIS EVENING...
AS WET BULBING OFFSETS ANY MINIMAL DIURNAL RISE IN TEMPS. GIVEN THE
CURRENT QPF OF 0.5 TO OVER 1 INCH... THIS COULD BECOME A SIGNIFICANT
ICE STORM FOR PARTS OF WCENTRAL/NW OK WHERE ICE ACCRETION ON EXPOSED
SURFACES IS APT TO BE MORE EFFICIENT THAN FARTHER S/E.

UPPER LOW OVER SOUTHERN AZ/NM BORDER IS PROGGED TO TRACK ACROSS W TX
AND S/E OK TONIGHT AND EARLY SUNDAY. THIS IS A CLASSIC HEAVY SNOW
TRACK FOR W AND N OK... BUT AGAIN THE ISSUE BECOMES PRECIP TYPE.
DEEP LAYER COOLING WITH THE APPROACHING COLD CORE EVENTUALLY SHOULD
INDUCE A CHANGEOVER TO SNOW IN NW OK THIS EVENING... AND
WCENTRAL-NCENTRAL-CENTRAL OK LATER TONIGHT. QPFS FROM THE
NAM/GFS/ECMWF ARE QUITE IMPRESSIVE TO THE W AND N OF THE UPPER LOW
AND DEEPENING SFC CYCLONE... AND EASILY WOULD SUPPORT A SWATH OF
HEAVY SNOW IF CHANGEOVER OCCURS EARLY ENOUGH. PROGGED SFC TEMPS
WOULD INDICATE A RELATIVELY HEAVY/WET SNOW... WHICH AT LEAST COULD
COMPOUND ANY ICE LOAD ISSUES FROM THE PRECIP TODAY. STRONG N-NW
WINDS ON BACK SIDE OF THE DEPARTING SFC LOW WILL ONLY MAKE MATTERS
WORSE... BUT BLOWING/DRIFTING WILL BE LIMITED IF THE SNOW HAS A
HIGH LIQUID WATER CONTENT. STRONG KICKER TROUGH NOW DIGGING ACROSS
WA/OR WILL SERVE TO ACCELERATE THE SYSTEM OFF TO OUR E ON SUNDAY...
WITH PRECIP EXPECTED TO END QUICKLY SW TO NE BY MIDDAY.

NO CHANGES TO THE GRIDS OR THE FORECAST AT THIS TIME BEYOND
SUNDAY... AS ALL ATTENTION IS FOCUSED ON EVENTS UNFOLDING OVER THE
NEXT 24-36 HOURS. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  36  33  43  25 / 100 100  50  10
HOBART OK         34  30  45  28 / 100  90  20  10
WICHITA FALLS TX  38  34  52  30 / 100  60  20  10
GAGE OK           33  29  43  21 / 100  70  10  10
PONCA CITY OK     37  30  38  24 / 100 100  60  10
DURANT OK         52  39  48  32 / 100 100  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR OKZ019-025-
     027>029-033>038-044.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR OKZ004>018-
     021>024.

     WINTER WEATHER ADVISORY UNTIL 10 AM CST THIS MORNING FOR OKZ020-
     026-030-031-039>042-045.

TX...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR TXZ083-085-086.

     WINTER WEATHER ADVISORY UNTIL 10 AM CST THIS MORNING FOR TXZ084-
     087>090.

&&

06/24
Hazardous weather outlook, Feb 15, 8:38 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CST FRI FEB 15 2008

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
838 PM CST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS TO FREDERICK TO
WAURIKA TO MARIETTA OKLAHOMA...AND INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE EARLY SATURDAY
MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR THE FORECASTS AND BE PREPARED
FOR POSSIBLE SEVERE WEATHER OPERATIONS.

DISCUSSION...
WARM AND MOIST AIR REMAINS IN PLACE ABOVE THE SHALLOW COLD AIRMASS
AT THE SURFACE. THIS RESULTS IN MID-LEVEL INSTABILITY AND MAY
SUPPORT THUNDERSTORMS DEVELOPING ABOVE THE COLD AIR MASS. IF
THUNDERSTORMS DO DEVELOP...A FEW MAY PRODUCE HAIL NEAR THE SIZE OF
QUARTERS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY FEB 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN AND FREEZING RAIN SHOWERS WILL OCCUR BEYOND MIDNIGHT
AS SHALLOW MOIST AIR MOVES NORTH OVER THE COLD AIR. SOME
ACCUMULATION OF ICE WILL HAPPEN OVERNIGHT IN AREAS OUTSIDE OF
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
MOIST...UNSTABLE...GULF AIR WILL OVERSPREAD NORTH AND EAST TEXAS AND
FAR SOUTHERN OKLAHOMA SATURDAY. ENOUGH INSTABILITY MAY DEVELOP FOR A
FEW STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY SOUTH OF AN ATOKA TO
ARDMORE OKLAHOMA TO SEYMOUR TEXAS LINE.  LARGE HAIL WILL BE THE MAIN
SEVERE RISK.

OTHER HAZARDOUS WEATHER...
THE CHANCE OF WINTER WEATHER PRECIPITATION IN THE FORM OF FREEZING
RAIN AND SNOW WILL CONTINUE EARLY SATURDAY AND AGAIN LATE SATURDAY
AND SUNDAY.

PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS ON THE
POTENTIAL FOR WINTER PRECIPITATION THIS WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.

In the hours before

Special weather statement, Feb 16, 1:41 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 AM CST SAT FEB 16 2008

TXZ090-160800-
CLAY TX-
141 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BUFFALO
SPRINGS AT 141 AM CST...MOVING NORTHEAST AT 35 MPH.  SMALL
HAIL AND HEAVY RAINFALL ARE LIKELY TO OCCUR WITH THIS STORM
OVER THE NEXT 1/2 HOUR.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Feb 16, 1:56 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
156 AM CST SAT FEB 16 2008

OKZ036-037-TXZ085-160830-
JACKSON OK-TILLMAN OK-WILBARGER TX-
156 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...TILLMAN AND
WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ODELL AT 156 AM
CST...MOVING NORTHEAST AT 35 MPH.  SMALL HAIL AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM AS IT MOVES INTO JACKSON AND TILLMAN
COUNTIES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Feb 16, 2:29 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 AM CST SAT FEB 16 2008

TXZ090-160900-
CLAY TX-
229 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF NEWPORT AT 229 AM
CST...MOVING NORTHEAST AT 25 MPH.  SMALL HAIL AND VERY HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Feb 16, 2:32 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CST SAT FEB 16 2008

OKZ034-036-160915-
JACKSON OK-GREER OK-
232 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND JACKSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR ELDORADO AT 232 AM
CST...MOVING NORTHEAST AT 40 MPH.  SMALL HAIL AND VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THIS STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Feb 16, 4:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CST SAT FEB 16 2008

TXZ087-161100-
KNOX TX-
434 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF KNOX CITY AT 434
AM CST...MOVING NORTH AT 40 MPH. SMALL HAIL AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The radar

The Altus AFB radar (KFDR), 111 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
February 16, 5:00 AM CST
Where
Knox County, Rhineland
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.530, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83601.